Colorado, 2011

Tornado in Colorado, May 2, 2011

May 2, 2011 · NWS PUB · 1 event in 1 county or zone

A brief landspout tornado occurred under a rapidly developing towering cloud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A brief landspout tornado occurred under a rapidly developing towering cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 2, 2:32 PM MST, 1 hour 11 minutes earlier.

Area forecast discussion, May 2, 2:32 PM MST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
332 PM MDT MON MAY 2 2011

.SHORT TERM...
(TONIGHT AND TUESDAY)

SHORT TERM METEOROLOGICAL CONCERNS ARE ONE MORE NIGHT OF
UNSEASONABLY COOL TEMPERATURES AND DECREASING SHOWERS.  FAR EASTERN
PORTIONS OF THE CWFA CURRENTLY NOTING ISOLATED SHOWERS AND EVEN A
FEW THUNDERSTORMS WHILE HIGHER ELEVATIONS NOTED SOME SNOW SHOWERS.
ALSO...A FEW COLD AIR FUNNELS WILL ALSO BE POSSIBLE THIS AFTERNOON AND
EVENING.

IN ADDITION...BELOW SEASONAL TEMPERATURES ARE BEING REPORTED IN
COMBINATION WITH WIND GUSTS TO AROUND 30 MPH AT TIMES OVER FAVORED
HIGHER TERRAIN AREAS.

ANOTHER COLD NIGHT ANTICIPATED OVER THE INTERSTATE 25 CORRIDOR AND
THE SOUTHEASTERN PLAINS TONIGHT...THEREFORE WILL CONTINUE WITH
EXISTING FREEZE WARNING FROM 2 AM TO 9 AM TUESDAY FOR ZONES 83>89
AND 93>99.

LATEST REAL-TIME DATA AND MODEL SIMULATIONS SUGGEST THAT SHOWERS
WILL BE ON A DECREASING TREND THIS EVENING WITH CWFA BECOMING DRY
AFTER MIDNIGHT.

DRY CONDITIONS TO CONTINUE ON TUESDAY AS WEAK TRANSITORY UPPER RIDGE
DEVELOPS OVER AREA.  MAXIMUM TEMPERATURES ON TUESDAY SHOULD RUN SOME
9F TO 16F DEGREES WARMER THAN VALUES NOTED TODAY.

FINALLY...GRADIENT WINDS SHOULD REMAIN RELATIVELY WELL-BEHAVED OVER
THE CWFA TONIGHT AND AGAIN ON TUESDAY.

.LONG TERM...
(TUESDAY NIGHT THROUGH MONDAY)

...QUIET WX...

NOT TOO MUCH TO WRITE ABOUT DURING THIS FCST TIME PERIOD. FLOW ALOFT
WILL GENERALLY BE ZONAL AND THE MAIN CORE OF THE JET WILL BE
TO THE NORTH OF THE CWA. THIS PATTERN WILL KEEP THINGS QUITE DRY
OVER THE FCST AREA WITH TEMPERATURES TRENDING TOWARDS ABOVE NORMAL
VALUES FOR THIS TIME OF THE YEAR.

A WEAK COOL FRONT WILL MOVE ACROSS THE REGION WED MORNING...HOWEVER
THIS BOUNDARY WILL LIKELY BE DRY. THE ONLY CHANCE OF ANY PRECIP WILL
BE ACROSS THE C MTNS AND POSSIBLY THE PALMER DVD. THE REMAINDER OF
THE FCST HAS DRY WX ACROSS THE ENTIRE REGION EXCEPT FOR SOME LOW
POPS ACROSS THE C MTN REGION ON SATURDAY AND POSSIBLY NEXT MONDAY.

TEMPS WILL GRADUALLY BE RAMPING UP INTO THE 80S STARTING ON FRIDAY.

WITH MID LVL FLOW ON THE WEAKER SIDE...I DO NOT SEE ANY FIRE WX
CONCERNS DURING THIS PD.

THE LONGER RANGE MODELS ARE SHOWING SOME PROMISE FOR MID WEEK NEXT
WEEK (BIG CUTOFF ON THE EC MODEL). HOPEFULLY WE WILL SEE SOME RUN TO
RUN CONSISTENCIES WITH THIS FEATURE DURING THE NEXT SEVERAL DAYS.
\/HODANISH

&&

.AVIATION...

TAF SITES KALS...KCOS AND KPUB SHOULD NOTE VFR CONDITIONS BOTH
TONIGHT AND TUESDAY.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

FREEZE WARNING FROM 2 AM TO 9 AM MDT TUESDAY FOR COZ083>089-
093>099.

&&
Hazardous weather outlook, May 2, 10:24 AM MST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1124 AM MDT MON MAY 2 2011

COZ058>089-093>099-031730-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1124 AM MDT MON MAY 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA FROM TODAY INTO
EARLY THIS EVENING...WITH THE PRIMARY METEOROLOGICAL THREATS BEING
HAZARDOUS CLOUD TO GROUND LIGHTNING AND EVEN A FEW COLD AIR
FUNNEL CLOUDS. IN ADDITION...SCATTERED SNOW SHOWERS OVER THE MOUNTAINS
WILL BE CAPABLE OF PRODUCING LOCAL SNOW ACCUMULATIONS OF AROUND AN
INCH OR TWO.

THE OTHER CONCERN IS THE CONTINUED PRESENCE OF VERY COLD AIR OVER
THE REGION. MINIMUM TEMPERATURES ACROSS THE SOUTHEASTERN COLORADO
PLAINS TONIGHT ARE EXPECTED TO FALL INTO THE UPPER 20S FOR
SEVERAL HOURS. SINCE THE GROWING SEASON HAS ALREADY STARTED ACROSS
THE LOWER ELEVATIONS...A FREEZE WARNING HAS ONCE AGAIN BEEN ISSUED
FOR THE PLAINS FROM LATE TONIGHT INTO EARLY TUESDAY MORNING. GROWERS
ARE ADVISED TO PROTECT SENSITIVE PLANTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS THE POTENTIAL FOR A FEW THUNDERSTORMS WEDNESDAY AFTERNOON
OVER SOME OF THE SOUTHEAST PLAINS AS A COLD FRONT MOVES ACROSS THE
AREA IN THE AFTERNOON AND EVENING HOURS. THE MAIN THREATS FROM ANY
STORMS THAT DEVELOP WILL BE CLOUD TO GROUND LIGHTNING AND WIND
GUSTS TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE FROM TODAY INTO THE EARLY EVENING HOURS.

The radar

The Pueblo radar (KPUX), 45 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Pueblo

When
May 2, 3:43 PM MST to 3:46 PM MST
Where
Pueblo County, 3.82 mi SSW of Blende to 3.94 mi SSW of Blende
Rating
EF0
Path length
0.3 mi
Path width
75 yd
Reported by
NWS Employee
Coordinates
38.190, -104.570

The tornado caused no damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyThe tornado archive for Colorado, 2011Warnings in Colorado, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316249.